The anti-epileptic drugs valproate, carbamazepine and levetiracetam cause bone loss and modulate Wnt inhibitors in normal and ovariectomised rats

Parveen B1Tiwari AK2Jain M3Pal S4Chattopadhyay N4Tripathi M5Vohora D6.

Bone. 2018 May 11. pii: S8756-3282(18)30199-6. doi: 10.1016/j.bone.2018.05.011. [Epub ahead of print]

 

Abstract

Secondary osteoporosis is the major concern associated with long term intake of antiepileptic drugs (AEDs). Women are the vulnerable targets owing to post-menopausal bone loss. In the present work, we evaluated the effect of 10 weeks of treatment with AED therapy (carbamazepine, CBZ, 75 mg/kg; sodium valproate, SVP, 300 mg/kg; levetiracetam, LTM, 150 mg/kg) on bone mineral density and microarchitecture at femoral epiphysis, lumbar vertebrae and proximal tibia of normal and ovariectomised Wistar rats. In addition, we measured serum levels of vitamin D, receptor activator of nuclear factor kappa β-ligand (RANKL), procollagen type 1 amino-terminal propeptide (P1NP) and wnt inhibitors (sclerostin and DKK-1) following AED therapy. Micro-computed tomography analysis of bones revealed significant reduction in BMD at femur epiphysis and lumbar vertebrae with all the three AEDs evaluated. At proximal tibia, only CBZ showed a significant decline. The reduction in BMD was more pronounced in ovariectomised rats. AEDs also resulted in alteration of micro-CT parameters. These changes were accompanied by an increased serum RANKL with all AEDs while vitamin D levels were reduced only with CBZ treatment and P1NP levels were reduced with SVP and CBZ. Serum sclerostin levels were elevated following all AEDs in normal and ovariectomised rats except with CBZ in normal rats. However, increase in DKK-1 levels was observed with only LTM. Ovariectomy itself resulted in increased RANKL, sclerostin and DKK-1 and reduced vitamin D and P1NP levels. Significant differences were discernible between normal and ovariectomised rats treated with AEDs in all the parameters. However, while sclerostin increased further upon AEDs treatment, P1NP decreased with SVP and CBZ and serum DKK-1 levels showed a declining trend with all the three AEDs studied. We confirm adverse effects on bone following AEDs in female rats. Further, our results demonstrate for the first time that these effects are more pronounced in ovariectomised rats as compared to normal rats and that this could be related to estrogen deficiency which in turn enhances bone resorption via increased RANKL and reduces bone formation via increased sclerostin and reduced P1NP. Finally, our study demonstrated for the first time that AED treatment displayed changes in the serum levels of wnt inhibitors and hence modulation of wnt inhibitors might be partly involved in their adverse effects on bone.

Login

Registro | Contraseña perdida?